Medication that caused altered mental status! - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 2 CK Forum

USMLE Step 2 CK Forum USMLE Step 2 CK Discussion Forum: Let's talk about anything related to USMLE Step 2 CK exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 05-31-2011
USMLE Forums Veteran
 
Steps History: Not yet
Posts: 200
Threads: 101
Thanked 197 Times in 65 Posts
Reputation: 220
Poison Medication that caused altered mental status!

A 22-year-old man presents with confusion, agitation, and a waxing and waning level of consciousness. During intubation for airway protection, numerous dark brown foreign bodies are noted between his teeth. A bag containing similar dark brown "pellets" is found in his pocket. What medication might improve this patient's altered mental status?

A. Antidigoxin antibodies
B. Flumazenil
C. Naloxone
D. Physostigmine
E. Sodium bicarbonate
Reply With Quote Quick reply to this message



  #2  
Old 05-31-2011
USMLE-Syndrome's Avatar
USMLE Forums Master
 
Steps History: ---
Posts: 1,203
Threads: 180
Thanked 1,254 Times in 441 Posts
Reputation: 1268
Default

the best MX in alter mental status with unknown etiology will be opiate antgonist
and glucose
so the answer is
C. Naloxone
Reply With Quote Quick reply to this message
  #3  
Old 05-31-2011
USMLE Forums Addict
 
Steps History: 1+CK+CS
Posts: 132
Threads: 11
Thanked 185 Times in 70 Posts
Reputation: 195
Default

I found this from another forum: http://www.prep4usmle.com/forum/thread/105783/

The answer is D. Physostigmine

This patient deliberately chewed the seeds of Datura stramonium (jimson weed) in an effort to induce an anticholinergic delirium. Physostigmine may be useful in reversing anticholinergic delirium in these patients. Datura remains a popular drug of abuse among teenaged and adolescent patients. The seeds may be chewed or ingested or a tea may be brewed using the leaves or seeds of the plant. Atropa and Brugmansia are other genera containing anticholinergic belladonna alkaloids. Pictured is the large trumpet-shaped flower (one common name for the plant is Angel's trumpet) characteristic of Datura species.

more here:
http://www.medscape.com/features/s.....ant-poisonings
Reply With Quote Quick reply to this message
 
  #4  
Old 05-31-2011
USMLE-Syndrome's Avatar
USMLE Forums Master
 
Steps History: ---
Posts: 1,203
Threads: 180
Thanked 1,254 Times in 441 Posts
Reputation: 1268
Default

Quote:
Originally Posted by healer2b View Post
I found this from another forum: http://www.prep4usmle.com/forum/thread/105783/

The answer is D. Physostigmine

This patient deliberately chewed the seeds of Datura stramonium (jimson weed) in an effort to induce an anticholinergic delirium. Physostigmine may be useful in reversing anticholinergic delirium in these patients. Datura remains a popular drug of abuse among teenaged and adolescent patients. The seeds may be chewed or ingested or a tea may be brewed using the leaves or seeds of the plant. Atropa and Brugmansia are other genera containing anticholinergic belladonna alkaloids. Pictured is the large trumpet-shaped flower (one common name for the plant is Angel's trumpet) characteristic of Datura species.

more here:
http://www.medscape.com/features/s.....ant-poisonings
BUT in MTB there case in page 535 is similar to this case
Reply With Quote Quick reply to this message
  #5  
Old 05-31-2011
USMLE Forums Addict
 
Steps History: 1+CK+CS
Posts: 132
Threads: 11
Thanked 185 Times in 70 Posts
Reputation: 195
Default

Quote:
Originally Posted by miss patho View Post
BUT in MTB there case in page 535 is similar to this case

But in this case we have two very important clues:

1) Numerous dark brown foreign bodies are noted between his teeth.
2) A bag containing similar dark brown "pellets" is found in his pocket.
Reply With Quote Quick reply to this message
  #6  
Old 05-31-2011
1TA2B's Avatar
USMLE Forums Guru
 
Steps History: CK Only
Posts: 475
Threads: 39
Thanked 353 Times in 169 Posts
Reputation: 376
Default

Quote:
Originally Posted by healer2b View Post
But in this case we have two very important clues:

1) Numerous dark brown foreign bodies are noted between his teeth.
2) A bag containing similar dark brown "pellets" is found in his pocket.
Thanks healer2b.

This one is interesting too-one with bradycardia on ECG and here is the story! http://reference.medscape.com/featur...ant-poisonings

A 49-year-old man with a history of diabetes mellitus presents with altered mental status via ambulance. Vital signs include a temperature of 98.4F, heart rate 40 beats per minute, respiratory rate 12 breaths per minute, and a systolic blood pressure of 80 mm Hg. His ECG is shown. His wife relates that he made a concoction out of the leaves of a plant as a treatment for his diabetes. Which of the following treatments would be most effective for this patient?
A. Antidigoxin antibodies
B. Dexamethasone
C. Hemodialysis
D. High dose insulin therapy
E. Intravenous calcium gluconate
__________________
Skill+Hardwork+Preparation=Success
To view links or images in signatures your post count must be 10 or greater. You currently have 0 posts.

Reply With Quote Quick reply to this message
  #7  
Old 06-01-2011
1TA2B's Avatar
USMLE Forums Guru
 
Steps History: CK Only
Posts: 475
Threads: 39
Thanked 353 Times in 169 Posts
Reputation: 376
Default Plant toxin-EKG

This is the EKG of the patient in my earlier post-not bradycardia (my apologies), it is bidirectional tachycardia.
__________________
Skill+Hardwork+Preparation=Success
To view links or images in signatures your post count must be 10 or greater. You currently have 0 posts.

Reply With Quote Quick reply to this message



Reply

Tags
Emergency-Medicine, Figures-, Step-2-Questions, Toxicology-

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
Antidepressant Medication Cardiac Complication Yallah USMLE Step 1 Forum 7 11-01-2013 06:34 AM
Wait! Stop the medication before or if .... lee-usmle USMLE Step 2 CK Bits & Pieces 4 10-07-2012 02:42 AM
The Abnormal Protein that caused this FreakingOut USMLE Step 1 Forum 5 06-17-2011 10:25 AM
Anticonvulsant Medication Question DrLANC USMLE Step 1 Forum 3 12-12-2009 02:06 PM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)